Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 5, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Feb 18, 2023, 5:10 AM CST for 12 counties in Kansas. It took effect at Feb 18, 2023, 11:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2023, 5:10 AM CST (11:10 UTC)
- In effect from
- Feb 18, 2023, 11:00 AM CST
- Expired
- Feb 18, 2023, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3093 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WWUS73 KICT 181110 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 510 AM CST Sat Feb 18 2023 KSZ047>052-067-068-082-083-091-092-190100- /O.NEW.KICT.WI.Y.0005.230218T1700Z-230219T0100Z/ Barton-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-Kingman- Sedgwick-Harper-Sumner- Including the cities of Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 510 AM CST Sat Feb 18 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 11 AM this morning to 7 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use extra caution when driving, especially if operating a high profile vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
851 WWUS73 KICT 182025 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 225 PM CST Sat Feb 18 2023 KSZ047>052-067-068-082-083-091-092-190100- /O.CON.KICT.WI.Y.0005.000000T0000Z-230219T0100Z/ Barton-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-Kingman- Sedgwick-Harper-Sumner- Including the cities of Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 225 PM CST Sat Feb 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...Now through 7 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use extra caution when driving, especially if operating a high profile vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
981 WWUS73 KICT 190054 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 654 PM CST Sat Feb 18 2023 KSZ047>052-067-068-082-083-091-092-190200- /O.EXP.KICT.WI.Y.0005.000000T0000Z-230219T0100Z/ Barton-Ellsworth-Saline-Rice-McPherson-Marion-Reno-Harvey-Kingman- Sedgwick-Harper-Sumner- Including the cities of Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, and Wellington 654 PM CST Sat Feb 18 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING... South winds have started to decrease over the last hour. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 18, 3:32 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Feb 18, 3:32 AM CST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 332 AM CST Sat Feb 18 2023 .SHORT TERM...(Today through Monday night) Issued at 330 AM CST Sat Feb 18 2023 FORECAST HIGHLIGHTS THROUGH NEXT WEEKEND: * Strong/gusty south winds and very high grassland fire danger today. * Above average temperatures this weekend through Wednesday. * Increasing precipitation chances by mid next week. * Return to below average temperatures by Wednesday night-Thursday, persisting through late week. * Temperatures moderating by next weekend. Increasing pressure gradient and mixing associated with an approaching low-amplitude shortwave will support strong/gusty south winds today across the region. Model soundings indicate sustained speeds around 30 mph with gusts exceeding 40 mph at times, especially this afternoon. Dense mid and high level clouds should prevent higher wind speeds, but winds should be just high enough to breach wind advisory criteria generally west of the Flint Hills. Additionally, lift and associated mid-level moistening should support areas of sprinkles and/or very light showers for a time later this afternoon through early evening across far southern and southeast Kansas. Only trace rainfall amounts are expected due to the high cloud bases. Quiet weather will prevail Sunday and Monday, with above average forecast highs in the 50s-60s and relatively light winds. .LONG TERM...(Tuesday through Friday) Issued at 330 AM CST Sat Feb 18 2023 Deterministic and ensemble consensus supports well above average temperatures Tuesday and Wednesday, as thickness and southerly flow increase ahead of a deepening western CONUS upper trough. Daytime highs in the 60s appear likely, with readings possibly reaching the 70s based on model progged low-level thickness values. Additionally, a cutoff low currently stalled just off the southern California coast is expected to eventually eject northeast over Mid-America Tuesday night-Wednesday, bringing increasing rain/storm chances, especially for southeast Kansas and points south and eastward Wednesday. Still quite a bit of uncertainty surrounding the timing and placement of this ejecting upper trough, with the ECMWF supporting the highest rain chances over southeast Kansas, and the GFS and GEM keeping rain chances further east/southeast of the region. Stay tuned for later forecasts. As the western CONUS upper trough continues to deepen and progress east, model consensus supports a return to well below average temperatures Wednesday night through Friday, as an Arctic cold front blasts south through Mid-America. Overnight lows in the teens-20s look probable, with forecast highs ranging from the 20s to the 40s...coldest over the northern half of Kansas. Given the expected stout northerly winds, a return to near to below zero wind chills is likely. The cold snap looks relatively short-lived though, as heights/thickness rise by next weekend, supporting moderating temperatures by next weekend. The forecast looks mostly dry Wednesday-Thursday. For Friday-Sunday, the overall synoptic pattern (southwest flow aloft) may support low to modest precipitation chances. There is still quite a bit of uncertainty between the various deterministic runs this far out, so stay tuned for later forecasts. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1140 PM CST Fri Feb 17 2023 VFR conditions will prevail across the region during the next 24hrs with only some high clouds streaming overhead tomorrow. Southwest winds will increase during the late morning hours on Saturday and become strong and gusty through the afternoon. && .FIRE WEATHER... Issued at 330 AM CST Sat Feb 18 2023 Strong and gusty south winds, afternoon humidity in the 20s-30s percent, and seasonably warm temperatures will support very high grassland fire danger areawide today. Widespread dense mid and high level clouds and temperatures only in the 50s will be the limiting factors for widespread critical fire danger, so not anticipating a Red Flag Warning at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 52 31 61 30 / 0 0 0 10 Hutchinson 52 29 58 27 / 0 0 0 10 Newton 51 30 58 28 / 0 0 0 10 ElDorado 51 33 60 30 / 0 0 0 10 Winfield-KWLD 52 34 63 32 / 10 10 0 0 Russell 55 21 54 24 / 0 0 0 0 Great Bend 54 23 56 24 / 0 0 0 0 Salina 55 27 56 27 / 0 0 0 10 McPherson 53 27 57 26 / 0 0 0 10 Coffeyville 52 37 64 35 / 10 10 0 0 Chanute 51 35 61 32 / 10 10 0 0 Iola 50 34 60 31 / 10 10 0 0 Parsons-KPPF 52 36 63 33 / 10 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 7 PM CST this evening for KSZ047>052-067-068-082-083-091-092. && SHORT TERM...ADK LONG TERM...ADK AVIATION...CDJ FIRE WEATHER...ADK
Hazardous weather outlook, Feb 17, 3:19 PM CST, 13 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 319 PM CST Fri Feb 17 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 319 PM CST Fri Feb 17 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong and gusty south winds will support very high grassland fire danger areawide Saturday. Outdoor burning is highly discouraged. Very high grassland fire danger is possible again Wednesday and Thursday across portions of southern Kansas. A return to much colder air is possible by mid to late next week, with sub-zero wind chills possible by late Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.